Georgia, 2012

Hail and Damaging Winds in Georgia, May 17, 2012

May 17, 2012 · NWS JAX · 12 events in 5 counties and zones

A surface low drifted over eastern Ga during the afternoon and evening with a trough extending to its WSW. This feature combined with active sea breezes and a very unstable airmass (noted 500 mb temperatures between -14 and -15 deg C) created scattered severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface low drifted over eastern Ga during the afternoon and evening with a trough extending to its WSW. This feature combined with active sea breezes and a very unstable airmass (noted 500 mb temperatures between -14 and -15 deg C) created scattered severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 8:21 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 17, 8:21 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
921 AM EDT THU MAY 17 2012

.UPDATE...
MUCH LESS CLOUD COVER TODAY WILL ALLOW TEMPERATURES TO HEAT UP
QUICKLY AND DESTABILIZE THE ATMOSPHERE. KJAX MORNING SOUNDING
SHOWS TEMPERATURES ARE COOLER THROUGHOUT THE COLUMN AND 2-3 DEG
COOLER IN MID LEVELS WITH TEMP AT 500 MB DOWN TO -14.3 CELSIUS.
PRECIP WATER (PWAT) IS OVER 1.5 INCHES. MODIFYING THE SOUNDING TO
A MAX TEMPERATURE OF 86 DEG YIELDS A CAPE ABOVE 3200 J/KG AND LI
OF 10. SATELLITE IMAGES SHOW SPINNING OF CLOUDS OVER NE GA AND SC
WHERE MID LEVEL LOW IS DEVELOPING IN THE TROUGH. EXPECT THIS LOW
TO MOVE TOWARD THE GA/SC COAST THIS AFTN ADDING ONE MORE
INGREDIENT TO THE MIX. CONVECTION SHOULD FIRE BY LATE MORNING
OVER INLAND AREAS WHERE CLOUDS ARE SCARCE NOW...AND MOVE TOWARD
THE NE AT 10-15 MPH. STORMS WILL INCREASE IN COVERAGE MID-LATE
AFTN AS SEA BREEZES COMBINE WITH THE OTHER INGREDIENTS TO PRODUCE
NUMEROUS STORMS OVER THE EASTERN ZONES.

&&

.AVIATION...
PREVAILING VFR EXPECTED OUTSIDE OF TSRA. HAVE TEMPO FOR TSRA
BEGINNING 19Z...AND MAY READJUST WITH NEXT ISSUANCE.

&&

.MARINE...
QUIESCENT CONDITIONS ARE OCCURRING OVER THE WATERS WITH OFFSHORE
WINDS LESS THAN 10 KT AND SEAS AROUND 2 FT. NO CHANGES REQUIRED
THIS MORNING.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  63  83  63 /  60  40  40  30
SSI  81  68  77  69 /  60  50  40  30
JAX  86  64  82  64 /  60  60  40  40
SGJ  82  68  78  70 /  60  50  40  40
GNV  88  62  87  64 /  60  50  40  40
OCF  87  65  88  65 /  60  50  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/PK
Hazardous weather outlook, May 17, 10:58 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1158 AM EDT THU MAY 17 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180845-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1158 AM EDT THU MAY 17 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND
ADJACENT COASTAL WATERS.

...ISOLATED STRONG OR SEVERE STORMS POSSIBLE THIS AFTERNOON...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND STORMS WILL BE OVER NORTHEAST FLORIDA COUNTIES
EARLY THIS AFTERNOON AND THEN BECOME MORE NUMEROUS AS WE GO THROUGH
THE AFTERNOON. ADDITIONAL STORMS WILL FIRE OVER SOUTHEAST GEORGIA BY
MID AFTERNOON UNDERNEATH AN UPPER LEVEL DISTURBANCE. STORM MOTION
WILL BE EAST AROUND 10 MPH WITH HEAVY RAINFALL POSSIBLE IN SLOW
MOVING THUNDERSTORMS. ISOLATED STRONG OR SEVERE STORMS WILL PRODUCE
LOCALIZED DAMAGING WIND GUSTS AND SOME HAIL.

FOR BOATERS...SOME OF THE STORMS WILL BE MOVING OFFSHORE INTO THE
ADJACENT COASTAL WATERS. BE AWARE THAT SOME OF THESE STORMS MAY
PRODUCE FREQUENT LIGHTNING...GUSTY WINDS OVER 35 KNOTS AND HAIL.

A FEW STORMS WILL LINGER INTO THE EVENING BEFORE WRAPPING UP
COMPLETELY BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR ISOLATED
TO SCATTERED THUNDERSTORMS EACH AFTERNOON THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, May 17, 11:24 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1224 PM EDT THU MAY 17 2012

GAZ135-136-171700-
APPLING-WAYNE-
1224 PM EDT THU MAY 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND CENTRAL APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 100 PM EDT...

AT 1224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF SURRENCY...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BAXLEY AND SURRENCY THROUGH 100 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3183 8204 3182 8203 3182 8201 3180 8200
      3161 8210 3174 8238 3191 8229
TIME...MOT...LOC 1624Z 294DEG 8KT 3179 8224

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Appling

When
May 17, 12:00 PM EST
Where
Appling County, Surrency
Measured
0.75 in hail
Reported by
Post Office
Coordinates
31.720, -82.200

Very heavy rain and penny size hail was reported in Surrency.

Thunderstorm Wind, Appling

When
May 17, 12:00 PM EST
Where
Appling County, Surrency
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
31.720, -82.200

Trees and power lines were blown down in Surrency.

Hail, Appling

When
May 17, 12:00 PM EST
Where
Appling County, Surrency
Measured
0.88 in hail
Reported by
Public
Coordinates
31.720, -82.200

A farming company reported penny to nickel size hail on the northern side of Surrency.

Thunderstorm Wind, Appling

When
May 17, 12:00 PM EST
Where
Appling County, Surrency
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.720, -82.200

Trees and a power line were blown down in Surrency on north Main Street and also on Tillman Street. The time of the event was based on radar.

Hail, Appling

When
May 17, 12:05 PM EST
Where
Appling County, 1.18 mi E of Surrency
Measured
0.75 in hail
Reported by
Public
Coordinates
31.720, -82.180

Penny size hail and estimated wind gusts of 45 to 55 mph were reported on Highway 341. Time of the event was based on radar imagery.

Heavy Rain, Wayne

When
May 17, 1:00 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Reported by
Amateur Radio
Coordinates
31.600, -81.890

Water was over-flowing Highway 84 in downtown Jesup.

Thunderstorm Wind, Glynn

When
May 17, 2:12 PM EST
Where
Glynn County, 1.82 mi SE of Boys Estate
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
31.310, -81.460

Hofwyl-Broadfield Plantation off of Highway 17 reported 2 trees blown down and pea size hail. The time of the event was based on radar imagery.

Thunderstorm Wind, Glynn

When
May 17, 2:15 PM EST
Where
Glynn County, 2.46 mi ENE of Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.280, -81.510

Trees and power lines were blown down along Highway 99.

Thunderstorm Wind, Camden

When
May 17, 4:00 PM EST
Where
Camden County, 1.5 mi SSE of St Marys
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.710, -81.540

Trees were blown down on Osbourn Road. The time of damage was based on radar imagery.

Thunderstorm Wind, Camden

When
May 17, 4:00 PM EST
Where
Camden County, 1.5 mi SSE of St Marys
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.710, -81.540

Large oak tree limbs were blown down in historic St. Marys. Some homes had broken windows.

Thunderstorm Wind, Ware

When
May 17, 6:42 PM EST
Where
Ware County, 3.26 mi WNW of Colgans
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.190, -82.300

Trees were blown down on Strickland Road.

Thunderstorm Wind, Ware

When
May 17, 6:42 PM EST
Where
Ware County, 0.91 mi NE of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.230, -82.340

A large tree was blown down on a church at 107 Linden Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387126, 387128, 387137, 387138, 387127, 387174, 387130, 387129, 387131, 387173, 387132, 387136.